Stopping corticosteroid therapy
In autoimmune disease, clear end-points should be set before starting therapy. Corticosteroids may improve mood and give patients a feeling of general well-being unrelated to the effect on the disease being treated. Subjective assessments can therefore be misleading. Objective clinical parameters should be used to monitor the need for continuing or restarting therapy . proteinuria in nephritis, spirometry in asthma and creatinine kinase in myositis. Therapy should be tapered off. For example, with prednis(ol)one, the dose is reduced in steps of -5 mg every 3-7 days down to 15 mg/day. At that point, switch to alternate day therapy and reduce in mg steps over 2-3 weeks. This minimises the impact on mood and lessens the drop in general well-being.
An example of an acute hepatitis-like syndrome arising after pulse methylprednisolone therapy. These episodes arise typically 2 to 4 weeks after a third or fourth cycle of pulse therapy, and range in severity from an asymptomatic and transient rise in serum aminotransferase levels to an acute hepatitis and even fulminant hepatic failure. In this instance, the marked and persistent rise in serum enzymes coupled with liver histology suggesting chronic hepatitis led to a diagnosis of new-onset autoimmune hepatitis, despite the absence of serum autoantibodies or hypergammaglobulinemia. Autoimmune hepatitis may initially present in this fashion, without the typical pattern of serum autoantibodies during the early, anicteric phase. The diagnosis was further supported by the prompt improvements in serum enzymes with prednisone therapy. The acute hepatitis-like syndrome that can occur after pulses of methylprednisolone is best explained as a triggering of an underlying chronic autoimmune hepatitis caused by the sudden and profound immunosuppression followed by rapid withdrawal. This syndrome can be severe, and fatal instances have been reported. Whether reinitiation of corticosteroid therapy with gradual tapering and withdrawal is effective in ameliorating the course of illness is unclear, but anecdotal reports such as this one suggest that they are beneficial and should be initiated promptly on appearance of this syndrome. Long term follow up of such cases is also necessary to document that the autoimmune hepatitis does not relapse once corticosteroids are withdrawn again.